63, quite active, AF Warf 2.5 INR (15 yrs), Pacemaker (2 years) DVT (left subclavian vein) last month Warf 3.5. Unique or not? (more below)

Hi,

New to ACE.

Have had AF (irregular irregular) since 1998. I was prescribed warfarin target INR 2.5. Two years ago I had a pacemaker implant due to occasional VERY slow heartbeat episodes ( > 3 sec beat intervals) which caused me to feel quite unwell/exhausted at times.

Last month (Jan 2013) I had a DVT (left sub-clavian vein) in the area of the pacemaker wire. A bit of research showed this to be a known issue (three of 174 in one study). Treatment was clexane followed by INR ramp up to 3.5 and higher dose Warfarin. Not that I've reached it, danced around both above and below so far!

Has anyone come across evidence of such a DVT when the patient was ALREADY on warfarin? Any suggestions beyond today's Consultant view to regard it as a 'curiosity', report any possible re-occurence and 'I'll see you annually'?

Thanks.

4 Replies

oldestnewest
  • Hi

    It is possible to have a DVT whilst on warfarin, although mine was different to yours. I had an unprovoked DVT and PE (for no apparent reason) and was put onto clexane and then warfarin. After three months was taken off warfarin and had another DVT so back onto warfarin for life. Six months later another DVT. No one could explain why. None since thank goodness

  • Hi Warfarin,

    Ah, so you are another 'curiosity'! Well, at least I'm not on my own, though I didn't have your added complication of a PE.

    I personally cannot understand why in both our cases 'no one can explain'. Was (were!) your DVT(s) in the same place/vein e.g. subclavian pacemaker wire vein? You especially deserve an explanation.

    Meantime, I wish you continued good health, though neither of us have been advised re how best to avoid a recurrence aside from 'keep taking the warfarin'.

    Cheers

    Kempsh0tt

  • I just got my pacemaker last week. I have had afib for years,three ablasions, etc. I was on xaralto until 3 days before my surgery/pacemaker. Now I am on one baby aspirin until tues recheck. They think they nicked something as there was a tiny bit of fluid around my heart. Expected to self resolve as not pain and small amount. My questions are many? But the first one is how to do you know if you have a DVT or PE? I imagine a PE to be radical symptoms but not sure.

  • Mary,

    As is always said on the forum, if in doubt, worried etc., don't hesitate go seek/demand medical opinion.

    DVT symptoms are many, but primarily severely swollen arm or leg and the skin a deep purple. It also feels like your limb is many times heavier, there is pain and the limb hard to move. PE I will leave to others on this forum impacted by a PE, who will know much more than me.

    I am pleased to say that I have remained free of DVTs in the last couple of years, partly I suspect due to the setting of a higher INR level (2.5 to 3.5). What I would add is that for any procedure/surgery, I have had bridging medication (like Heparin) to keep blood clot risk down for the period you come off Warfarin. The latter prescribed for me because of slow AF and the Pacemaker, that's because at times there were 3 second gaps in heart beats.

    Hope your problems resolve and you and your pacemaker lead long healthy lives.

    Regards

    TC

You may also like...